Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Extending discrete-valued functions


Authors: John Kulesza, Ronnie Levy and Peter Nyikos
Journal: Trans. Amer. Math. Soc. 324 (1991), 293-302
MSC: Primary 54C20
MathSciNet review: 987164
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we show that for a separable metric space $ X$, every continuous function from a subset $ S$ of $ X$ into a finite discrete space extends to a continuous function on $ X$ if and only if every continuous function from $ S$ into any discrete space extends to a continuous function on $ X$. We also show that if there is no inner model having a measurable cardinal, then there is a metric space $ X$ with a subspace $ S$ such that every $ 2$-valued continuous function from $ S$ extends to a continuous function on all of $ X$, but not every discrete-valued continuous function on $ S$ extends to such a map on $ X$. Furthermore, if Martin's Axiom is assumed, such a space can be constructed so that not even $ \omega$-valued functions on $ S$ need extend. This last result uses a version of the Isbell-Mrowka space $ \Psi$ having a $ {C^ * }$-embedded infinite discrete subset. On the other hand, assuming the Product Measure Extension Axiom, no such $ \Psi$ exists.


References [Enhancements On Off] (What's this?)

  • [vD] Eric K. van Douwen, The integers and topology, Handbook of set-theoretic topology, North-Holland, Amsterdam, 1984, pp. 111–167. MR 776622
  • [E] Ryszard Engelking, General topology, PWN—Polish Scientific Publishers, Warsaw, 1977. Translated from the Polish by the author; Monografie Matematyczne, Tom 60. [Mathematical Monographs, Vol. 60]. MR 0500780
  • [F] William G. Fleissner, The normal Moore space conjecture and large cardinals, Handbook of set-theoretic topology, North-Holland, Amsterdam, 1984, pp. 733–760. MR 776635
  • [GJ] Leonard Gillman and Meyer Jerison, Rings of continuous functions, The University Series in Higher Mathematics, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London-New York, 1960. MR 0116199
  • [K] Kenneth Kunen, Set theory, Studies in Logic and the Foundations of Mathematics, vol. 102, North-Holland Publishing Co., Amsterdam, 1983. An introduction to independence proofs; Reprint of the 1980 original. MR 756630
  • [N] Keiô Nagami, Dimension theory, With an appendix by Yukihiro Kodama. Pure and Applied Mathematics, Vol. 37, Academic Press, New York-London, 1970. MR 0271918
  • [W] Stephen Willard, General topology, Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont., 1970. MR 0264581

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54C20

Retrieve articles in all journals with MSC: 54C20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1991-0987164-5
Keywords: $ \Psi$, PMEA, $ \alpha$-embedding
Article copyright: © Copyright 1991 American Mathematical Society